Alert archive / North Carolina / Tornado Warnings in 2010

Tornado Warning 15, NWS Blacksburg, VA

July 13, 2010Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Jul 13, 2010, 5:38 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2010, 5:38 PM EDT (21:38 UTC)
Expired
Jul 13, 2010, 6:45 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:41 PM EDTTSTM WND DMG2 Nw Brooks Crossroads, NCTREE DOWN ON MOUNTAIN VIEW CHURCH ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:13 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WFUS51 KRNK 132138
TORRNK
NCC193-197-132245-
/O.NEW.KRNK.TO.W.0015.100713T2138Z-100713T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 645 PM EDT.

* AT 537 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR WINDY GAP...OR 9 MILES SOUTH OF RONDA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WINDY GAP...
  BUCK SHOALS...
  BROOKS CROSSROADS...
  LONE HICKORY...
  COURTNEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING DIME 
SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.

&&

LAT...LON 3603 8104 3620 8102 3614 8045 3611 8045
      3609 8050 3604 8050 3605 8100
TIME...MOT...LOC 2138Z 278DEG 18KT 3609 8094

$$

MC
2 follow-up statements
715 
WWUS51 KRNK 132159
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT TUE JUL 13 2010

NCC193-132209-
/O.CAN.KRNK.TO.W.0015.000000T0000Z-100713T2245Z/
WILKES NC-
559 PM EDT TUE JUL 13 2010

...THE TORNADO WARNING FOR SOUTHEASTERN WILKES COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3605 8088 3614 8088 3619 8087 3614 8045
      3611 8045 3611 8049 3609 8050 3604 8050
TIME...MOT...LOC 2159Z 272DEG 17KT 3611 8081

$$

NCC197-132245-
/O.CON.KRNK.TO.W.0015.000000T0000Z-100713T2245Z/
YADKIN NC-
559 PM EDT TUE JUL 13 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR SOUTHERN
YADKIN COUNTY...

AT 555 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED NEAR BUCK SHOALS...OR 10 MILES SOUTHEAST OF
RONDA...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3605 8088 3614 8088 3619 8087 3614 8045
      3611 8045 3611 8049 3609 8050 3604 8050
TIME...MOT...LOC 2159Z 272DEG 17KT 3611 8081

$$

RCS
501 
WWUS51 KRNK 132243
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT TUE JUL 13 2010

NCC197-132252-
/O.EXP.KRNK.TO.W.0015.000000T0000Z-100713T2245Z/
YADKIN NC-
643 PM EDT TUE JUL 13 2010

...THE TORNADO WARNING FOR SOUTHERN YADKIN COUNTY EXPIRES AT 645 PM
EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED OVER
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3605 8088 3614 8088 3619 8087 3614 8045
      3611 8045 3611 8049 3609 8050 3604 8050
TIME...MOT...LOC 2242Z 272DEG 17KT 3610 8056

$$

RCS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:39 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 13, 3:39 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT TUE JUL 13 2010

.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE
MID ATLANTIC REGION THIS EVENING. ANOTHER TROUGH WILL IMPACT THE
AREA LATER IN THE WEEK. THE GREATEST THREAT FOR SHOWERS WILL BE
THIS EVENING...AND AGAIN WITH THE TROUGH LATER IN THE WEEK.
TEMPERATURES WILL REMAIN SEASONABLY WARM AND HUMID FOR THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AT 18 UTC/2 PM...DISTINCT UPPER LEVEL TROUGH EVIDENT IN THE WATER
VAPOR IMAGERY...CROSSING THE CENTRAL APPALACHIANS. AXIS OF DEEP
MOISTURE AHEAD OF THIS FEATURE IS RESULTING IN NUMEROUS SHRA/TSRA
FROM SOUTHERN OH TO NRN MS/AL. SURFACE DEWPOINTS WERE IN THE 70S
AND SATELLITE PWAT ESTIMATES WERE AROUND 1.80. SKIES EAST OF THE
MOUNTAINS HAVE CLEARED...ALLOWING FOR GOOD INSOLATION...SFC TEMPS
APPROACHING 90 DEGREES ACROSS SOUTHSIDE VA INTO THE PIEDMONT OF NC.

AS WE TRANSITION INTO AND THROUGH THE EVENING...LOOK FOR TSTM
COVERAGE TO INCREASE...MOUNTAINS INITIALLY...THEN SPREADING ACROSS
THE FOOTHILLS AND PIEDMONT. POTENTIAL EXISTS FOR ORGANIZED STORMS
WITH DAMAGING WIND GUSTS...ESP AREAS THAT GOT A FULL DOSE OF
AFTERNOON SUN.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FROM SOUTHERN VA INTO WRN NC...WATCH #466 VALID UNTIL 02
UTC/ 10 PM. CONCERN IS THAT 30-40 KT DEEP WIND FIELD ASSOCIATED WITH
THE TROF WILL DRIVE DEVELOPMENT OF AREA OF ORGANIZED DEEP
CONVECTION. IN ADDITION...FLOW EAST OF THE MOUNTAINS IS BACKING
AHEAD OF APPROACHING TROF DRIVING POTENTIAL FOR STORM
ORGANIZATION. THE NAM12 SUGGESTS STRONGEST BACKING WILL TAKE
PLACE OVER WESTERN NORTH CAROLINA AND THE VA BORDER COUNTIES...WITH
FCST STORM RELATIVE HELICITIES OF 150-200. STORMS ON THE KFCX
RADAR HAVE EXIBITED SOME ROTATION...SO NOT OUT OF THE QUESTION
FOR ISOLD TORNADIC OCCURRENCE. THE MAIN THREAT HOWEVER WILL BE
DAMAGING THUNDERSTORM WIND GUSTS...WET MICROBURSTS POSSIBLE IN
ADDITION TO MIX DOWN OF STRONGER MID LEVEL WINDS.

IN ADDITION TO SVR WND POTENTIAL AND ISOLD TORNADIC THREAT...LARGE
SCALE LIFT WILL TAP RICH MOISTURE...PWATS NEAR 2 INCHES...TO
DRIVE VERY RAIN EFFICIENT THUNDERSTORMS. HP STORMS A GOOD BET WITH
RAIN RATES OF UP TO 4 INCHES AN HOUR. THE ONLY THING THAT IS
CURTAILING THE ISSUANCE OF A FLASH FLOOD WATCH IS FACT THAT STORM
CELLS WILL BE MOVING ALONG AT A PRETTY GOOD CLIP PER 30-40KT MID
LEVEL FLOW. IF TRAINING DOES BECOME A PROBLEM...WILL LIKELY NEED A
FFA HEADLINE. UNTIL THEN WILL MONITOR SITUATION SIMILAR TO
YESTERDAY AND PIECE THE PUZZLE TOGETHER AS WE PROGRESS THROUGH THE
EVENING.

THE UPPER LEVEL TROUGH IS EXPECTED TO PASS EAST OF THE FCST AREA
AFTER MIDNIGHT...WINDS ALOFT BECOMING WESTERLY...THE PROFILE
DRYING FROM THE TOP DOWN. LOOK FOR THUNDERSTORM THREAT TO WANE
WITH ITS PASSAGE...BUT LINGERING SHOWERS MAY PERSIST ESP ERN CWA.
FOG AND STRATUS FORMATION A GOOD BET FOR THE LATE NIGHT PER VERY
MOIST BOUNDARY LAYER AND WET GROUND.

LOW LEVEL MOISTURE WILL LINGER THROUGHOUT THE DAY WEDNESDAY PER
LACK OF ANY SIGNIFICANT SURFACE FRONTAL PASSAGE (NO AIRMASS CHANGE).
THE MID AND UPPER LEVELS HOWEVER SHOULD EXIBIT SOME DRYING IN THE
WAKE OF THE PASSAGE OF THE UPPER LEVEL TROUGH. THIS SUGGESTS
PRECIP POTENTIAL WILL BE LOW IN SPITE OF THE WARM HUMID BOUNDARY
LAYER THAT WILL REMAIN. MORNING CLOUDS/FOG SHOULD LIFT INTO A BKN
CU FIELD DURING THE AFTERNOON.

STUCK PRETTY CLOSE TO MOS TEMPS TONIGHT AND WEDNESDAY. ELEVATED
DEWPOINTS SHOULD KEEP READINGS FROM FALLING MUCH BLO 70 TONIGHT.
LOOKING AT READINGS IN THE 80S WEDNESDAY...MAYBE 90 SOUTHSIDE
PENDING A GOOD BIT OF AFTERNOON SUN.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
LOWERED POPS FOR WEDNESDAY EVENING INTO WEDNESDAY NIGHT. TROUGH WILL
SLIDE EAST ALLOWING AN UPPER RIDGE TO BUILD INTO THE REGION FROM THE
WEST WEDNESDAY NIGHT INTO THURSDAY. PLAYED LOW TEMPERATURES
WEDNESDAY NIGHT CLOSE TO THE ADJMETBC FROM THE LOWER 60S TO AROUND
70 DEGREES. WITH INCREASING 85H TEMPERATURE...HIGH TEMPERATURES ON
THURSDAY WILL RANGE FROM THE MID 80S IN THE MOUNTAINS TO THE MID 90S
IN SOUTHSIDE. LATE AFTERNOON PEAK HEATING WILL CREATE ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...WITH THE BEST COVERAGE
OVER THE NORTHERN MOUNTAINS OF NORTH CAROLINA AND ADJOINING PORTIONS
OF SOUTHWEST VIRGINIA.

SOUTHWEST FLOW ON FRIDAY WILL INCREASE MOISTURE WITH ADDITIONAL
CLOUD COVER AND SCATTERED SHOWERS AND THUNDERSTORMS. PLAYED HIGHS
FRIDAY FROM THE MID 80S IN THE WEST TO THE LOWER 90S IN THE
SOUTHEAST. WENT WITH THE HIGHEST POPS IN THE WESTERN MOUNTAINS.
NUDGED LOW TEMPERATURES UP A FEW DEGREES ON FRIDAY NIGHT WITH
VALUES CLOSE TO HPCGUIDE FROM MID 60S TO THE LOWER 70S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
UPPER TROUGH WILL CONTINUE IN THE MEDIUM RANGE WITH A WEAK FRONT
LATE SATURDAY SAGGING SOUTH ACROSS REGION. NO SIGNIFICANT CHANGE IN
AIRMASS COOLER OR DRIER BEHIND THE BOUNDARY. WEAK SHORTWAVES
MOVING ACROSS THE REGION WILL RESULT IN SCATTERED STORMS OF VARYING
DEGREE THROUGH THE REST OF THE FORECAST. KEPT TEMPERATURES SLIGHTLY
ABOVE NORMAL DURING THE PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NUMEROUS TO WIDESPREAD SHRA/TSRA ANTICIPATED THROUGH SUNSET.
SOME ORGANIZATION POSSIBLE WITH THUNDERSTORM CLUSTERS OR SHORT
LINE SEGMENTS POSSIBLE THROUGH THE EVENING HOURS.
MVFR/IFR CONDITIONS LIKELY IN THE VCNTY OF THE SHOWERS/STORMS...
RAIN RATES IN THE DEEPER CONVECTION OF 4 INCHES AN HOUR DRIVING
LCL VSBYS UNDER 1SM. GUSTY THUNDERSTORM OUTFLOWS ARE ALSO LIKELY
PER 30-40 KT 5-10KFT AGL WINDS. DOWNDRAFTS OF 30-50 KTS WILL BE
COMMON WITH POTENTIAL FOR SVR GUSTS (50-70 KTS) WHERE TSTMS BECOME
ORGANIZED.

THE UPPER TROUGH IS EXPECTED TO MOVE EAST OF THE AREA
TONIGHT...ENDING RAIN THREAT...BUT LEAVING AREA VERY MOIST. AS
SUCH...HIGH CONFIDENCE OF WIDESPREAD MVFR/IFR CONDITIONS
DEVELOPING TONIGHT DUE TO LOW STRATUS AND FOG.

THE WEATHER PATTERN IS EXPECTED TO DRY OUT A BIT WITH WARMER
TEMPERATURES FOR THURSDAY AND FRIDAY. THERE WILL STILL BE A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE GREATEST
COVERAGE WILL LIKELY DURING THE PEAK HEATING PART OF THE DAY. MVFR
FOG WILL ALSO BE A POSSIBILITY EACH NIGHT THROUGH LATE IN THE
WEEK. A COLD FRONT COMING THROUGH THE REGION ON SATURDAY WILL
BRING ANOTHER MORE ORGANIZED CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.HYDROLOGY...
PWATS AROUND 2 INCHES WILL DRIVE THE RAIN EFFICIENCY. FLASH FLOOD
QUIDANCE VALUES ARE DOWN ABOUT A HALF INCH IN THE AREAS THAT
RECEIVED THE 1-3 INCH RAINS MONDAY...PRIMARILY THE HIGHLANDS AND
SOUTHERN SHENANDOAH VALLEY OF VA AND INTO PARTS OF THE NEW RIVER
AND GREENBRIER VALLEYS. WILL HAVE TO MONITOR THIS PART OF THE FCST
AREA CLOSELY FOR POTENTIAL FLASH FLOOD WATCH IF TRAINING OF
THUNDERSTORMS DEVELOP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...KK
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Jul 13, 3:59 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT TUE JUL 13 2010

VAZ007-009>014-018>020-022>024-034-035-045>047-059-WVZ042>045-142000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
359 PM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS EVENING MAY CONTAIN STRONG WIND GUSTS AND
VERY HEAVY RAINFALL. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-142000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-
359 PM EDT TUE JUL 13 2010

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THROUGH 10:00 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR NORTH CAROLINA.

In the hours before

Local storm report, Jul 13, 3:25 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     HOT SPRINGS             38.00N 79.83W
07/13/2010                   BATH               VA   PUBLIC

            THREE TREES REPORTED DOWN IN HOT SPRINGS ALONG US 220.

&&

CHENARD
Special weather statement, Jul 13, 4:37 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT TUE JUL 13 2010

VAZ014-017-132115-
FLOYD VA-MONTGOMERY VA-
437 PM EDT TUE JUL 13 2010

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND MONTGOMERY COUNTIES...

AT 433 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RADFORD...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR PILOT AROUND 445 PM...CHRISTIANSBURG AROUND
450 PM...CROCKETT SPRINGS AROUND 455 PM...SHAWSVILLE AROUND 505 PM
AND ELLISTON AROUND 510 PM.

LAT...LON 3731 8026 3723 8019 3712 8018 3696 8049
      3703 8055 3705 8056 3705 8054 3707 8055
      3709 8059 3712 8060 3715 8055 3714 8054
      3716 8054 3735 8027

RCS
Local storm report, Jul 13, 5:00 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     4 WSW ELKIN             36.25N 80.91W
07/13/2010                   WILKES             NC   FIRE DEPT/RESCUE

            TREE DOWN ALONG MACEDONIA CHURCH ROAD OFF OF HIGHWAY 268.
            WIND GUSTS ESTIMATED BETWEEN 40-50 MPH. LOTS OF SMALL
            TREE LIMBS DOWN.

&&

11
Local storm report, Jul 13, 5:14 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     5 NNW BOONVILLE         36.30N 80.76W
07/13/2010                   SURRY              NC   LAW ENFORCEMENT

            TREE DOWN ALONG JOE LAYNE MILL ROAD... JUST OFF OF
            HIGHWAY 268.

&&

11
Special weather statement, Jul 13, 5:25 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT TUE JUL 13 2010

VAZ018-022-023-132200-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
525 PM EDT TUE JUL 13 2010

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CRAIG AND ROANOKE
COUNTIES...

AT 520 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
CATAWBA...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROANOKE AIRPORT AROUND 530 PM...HOLLINS
AROUND 535 PM...DALEVILLE AROUND 540 PM...NACE AROUND 545 PM...LITHIA
AROUND 555 PM AND BUCHANAN AROUND 600 PM.

LAT...LON 3750 7959 3747 7964 3749 7967 3739 7981
      3723 8015 3727 8023 3731 8026 3735 8026
      3736 8034 3734 8037 3736 8039 3766 7994

RCS
Local storm report, Jul 13, 5:31 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     5 N BOONVILLE           36.31N 80.72W
07/13/2010  M40 MPH          SURRY              NC   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER WITH WEATHER EQUIPMENT MEASURED
            40 MPH WIND GUST...PEA SIZE HAIL... AND 1.67 INCHES OF
            RAIN.

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin38 min
Jul 13, 3:47 PM EDTTornado WarningRNKAlleghany, Surry, Wilkes28 min
Jul 13, 3:53 PM EDTSevere Thunderstorm WarningRNKWatauga, Wilkes67 min
Jul 13, 4:14 PM EDTTornado WarningRNKAlleghany, Surry, Wilkes, Yadkin46 min
Jul 13, 4:48 PM EDTSevere Thunderstorm WarningRNKWilkes57 min
Jul 13, 4:56 PM EDTTornado WarningRNKStokes, Surry, Yadkin49 min
Jul 13, 5:33 PM EDTSevere Thunderstorm WarningRNKWilkes42 min
Jul 13, 5:45 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes60 min
Jul 13, 5:56 PM EDTSevere Thunderstorm WarningRNKWilkes43 min

Nearby

Tornado Warnings in North Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.